PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - August 2012

Glutamate versus  L-Glutamine

Barry,

You wrote that excess glutamate could be a problem causing Tinnitus. Someone recently recommended a supplement for mood support that contained  600mg of L-Glutamine along with L-Tyrosine, GABA, Inositol, Taurine and 5-HTP.

Since I already have tinnitus is the L-Glutamine something I should avoid? Are any of the other ingredients mentioned above problematic for tinnitus?

Thank you for your answer Lee C.

Dear Lee,

Although they sound similar, glutamine and glutamate are very different substances. Glutamine is an amino acid that is necessary to sustain life. It has many healthy benefits and is known as brain fuel because it easily crosses the blood-brain barrier and supplies nutrients to the brain. It also helps maintain a healthy level of GABA in the brain. GABA is an inhibitory brain neurotransmitter and promotes a calm demeanor.

Glutamate is also a brain neurotransmitter. It is necessary for brain health in its own right. However, it is an excitatory neurotransmitter and if present in too high an amount promotes excess electrical activity in the brain. This excess activity increases the likelihood of neurological problems including tinnitus. The delicate hair cells of the inner ear when damaged by loud noise will often produce an excess of glutamate as a result. Pharmaceutical-grade Ginkgo biloba extract (found in Arches Tinnitus Formula™) has been shown to mitigate glutamate’s effects or in scientific terms is a glutamate antagonist.

Glutamate and GABA must be in balance for the brain to function well. Since glutamine promotes GABA, it actually opposes glutamate.

I would not hesitate to take glutamine for mood support. All the other ingredients you mention are fine also.

Wishing you quiet times, Barry Keate

Stress and Tinnitus: A vicious cycle

Dear Barry,

I had mild tinnitus for a few years now. About nine months ago I had a lot of stressful situations for a couple of weeks.  Then about three days later my tinnitus volume noticeably increased and has stayed very loud ever since. That just made me even more stressed out. My ear doctor said I do not have any more hearing loss and that it should get better in time.  I started taking your Arches Combo Pack about two months ago.  Some days I think its working and then the next day it'd be loud again.  Is that common?  Do I just need to give it more time?

Thanks,

Karen D.

Dear Karen,

What you describe is a very common condition. Stress aggravates tinnitus which causes more stress which further aggravates tinnitus. It can be a never ending cycle where one incident, as you experienced, leads to months of continued after-effects.

I hope our Tinnitus Combo Pack will prove very helpful for you. The Tinnitus Stress and B-12 components of the Combo Pack were specifically added to combat the effects of stress due to tinnitus. Numerous studies on B Vitamins have shown them to be helpful in reducing stress. Since they are water soluble they need to be replenished on a daily basis.

Another thing you can do is to add L-Theanine to your daily regimen. L-Theanine is the active ingredient in green tea that makes us feel relaxed. It is known as a brain calming agent. It is very inexpensive, easy to use and found in most health food stores. I recommend 200 mg, three times daily. Since it is a relaxant, it can possibly affect motor skills. It would be a very good idea to refrain from driving or operating equipment until you determine how it will affect you. Most likely there will not be a major effect but we should be cautious.

Daily exercise is also extremely helpful. Walking is one of the best exercises available. Try to walk one or two miles each day and the stress will melt away.

Wishing you quiet times,

Barry Keate

L-Theanine for Tinnitus?

Dear Barry,

I read with great interest one of your recent answers in your newsletter that referred to L-Theanine. I have been treated for tinnitus by Dr. Abe Shulman in NYC for a number of years and his protocol has included the use of gabapentin. I think Dr. Shulman has retired, though.

My question is: Do you think there a relationship between gabapentin and L-Theanine? In other words, do you think that taking L-Theanine will have a similar effect as gabapentin on my tinnitus, which is to settle things down and make things quieter? The dosage of gabapentin is 100 mg (pretty low by most standards) two times a day. From what I can tell in my research L-Theanine and gabapentin have similar affects on the brain.

Thank you in advance for sharing your thoughts and wisdom. I love your newsletter.

John L.

Dear John,

There is definitely a relationship between L-Theanine and gabapentin. Gabapentin (trade name Neurontin) increases levels of GABA (Gamma-Amino Butyric Acid) in the brain. GABA is the primary inhibitory neurotransmitter that slows electrical activity and calms the brain. You can take GABA supplements and feel a definite slowing of brain activity. L-Theanine is a precursor to GABA and helps create GABA in the brain. L-Theanine is the active ingredient in green tea that helps us relax. There are differences between the two. GABA has a difficult time crossing the blood-brain barrier as the molecule is relatively large. You have to take a large dose of GABA to get sufficient quantities in the brain. L-Theanine crosses the blood-brain barrier much easier so not as much is needed. I'm not sure myself which one is better. They can both be effective but in slightly different ways.

I usually recommend GABA at 750 - 1,500 mg, two or three times daily or L-Theanine at 200 mg three times daily. Please be careful, GABA will slow reflexes so be very careful driving or operating equipment until you know how it affects you.

Your dosage of gabapentin is very low. I have heard of doses that go up to 2,700 mg per day. However, there are significant side effects in using it and many people cannot tolerate it at clinically effective levels. We published an article based on Dr. Shulman's work on GABA receptors that you can see in our Tinnitus Library.

I'm not sure Dr. Shulman is retired but I imagine he is slowing down in his daily routine. I'll see him this September in Washington D.C. at the American Academy of Otolaryngology’s annual convention and the tinnitus seminar. I'll ask what his status is.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.